Advertisement

Drug related bleeding as a cause of emergency department visits; a Lebanese tertiary care center experience

      Bleeding remains a common cause of emergency department (ED) visits and hospitalization around the world. A significant percentage of these bleeding events are drug induced. Anticoagulants were among the most frequently implicated drug class in hospitalizations among older adults (15.4%), and the second most frequently associated with adverse events in ED visits [
      • Bayoumi I.
      • Dolovich L.
      • Hutchison B.
      • Holbrook A.
      Medication-related emergency department visits and hospitalizations among older adults.
      ]. In a nationally representative ED data in 2002 and 2004 through 2005 in the United States, Warfarin was among the drugs most commonly implicated in adverse events [
      • Budnitz D.S.
      • Pollock D.A.
      • Weidenbach K.N.
      • Mendelsohn A.B.
      • Schroeder T.J.
      • Annest J.L.
      National Surveillance of emergency department visits for outpatient adverse drug events.
      ]. Public Use data from the National Hospital Ambulatory Care Survey (NHAMCS) for the years 1999 through 2003 included 698 Warfarin visits to the United States ED, including 43 with a diagnosis code indicative of bleeding [
      • National Center for Health Statistics
      National Hospital Ambulatory Care Survey (NHAMCS).
      ]. After projection, these sample visits represented 484,407 ± 45,634 annual visits to the United States ED for patients on Warfarin, with 28,682 ± 6492 visits associated with bleeding [
      • Wysowski D.K.
      • Nourjah P.
      • Swartz L.
      Bleeding complications with warfarin use.
      ]. The most frequently identified type of bleeding was gastrointestinal (40%) [
      • Wysowski D.K.
      • Nourjah P.
      • Swartz L.
      Bleeding complications with warfarin use.
      ]. On the other hand, 14.5% of gastrointestinal bleeding events are associated with antiplatelet use [
      • Ibáñez L.
      • Vidal X.
      • Vendrell L.
      • Moretti U.
      • Laporte J.R.
      Spanish-Italian Collaborative Group for the Epidemiology of gastrointestinal bleeding. Upper gastrointestinal bleeding associated with antiplatelet drugs.
      ]. In addition, the annual incidence of intracranial hemorrhage increases to 0.083 per patient-year in those being treated concomitantly with antiplatelet and oral anticoagulants [
      • Buresly K.
      • Eisenberg M.
      • Zhang X.
      • Pilote L.
      Bleeding complications associated with combinations of aspirin, Thienopyridine derivatives, and warfarin in elderly patients, following acute myocardial infarction.
      ]. Cardiovascular diseases requiring dual antiplatelet treatment, mainly coronary artery disease, often coincide with other diseases requiring anticoagulation, including atrial fibrillation and valvular heart diseases, leading to a substantial increase in the frequency of bleeding events among this category of patients. Due to the continuous increase in antiplatelet/anticoagulant prescriptions in Lebanon, the high percentage of patients receiving combination therapy, and in light of the overwhelming evidence indicating the risk of bleeding with its associated effects on important clinical outcomes, we conducted a cross sectional, retrospective chart review study at our tertiary care center to assess the incidence of bleeding as a cause of ED visits (using the ICD-9 coding). We categorized these events into drug related and non-drug related, aiming to compare the presentation and important health-related outcomes between these two groups Patients above 18 years of age presenting with traumatic or non-traumatic bleeding (gastrointestinal and/or intracranial) to the ED at the American University of Beirut Medical Center, Lebanon between October 2009 and June 2011 were identified, and data collected included demographic information, comorbidities, data related to bleeding, the use of antiplatelet and/or anticoagulant medications, laboratory findings at presentation; as well as important health-related outcomes (need for transfusion, hospitalization, and mortality). Statistical significance was considered at 0.05 level. This data will probably direct future areas of improvement regarding prescription, patient education and regular follow up in this high risk category of patients.

      Keywords

      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to European Journal of Internal Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Bayoumi I.
        • Dolovich L.
        • Hutchison B.
        • Holbrook A.
        Medication-related emergency department visits and hospitalizations among older adults.
        Can. Fam. Physician. 2014; 60: 217-222
        • Budnitz D.S.
        • Pollock D.A.
        • Weidenbach K.N.
        • Mendelsohn A.B.
        • Schroeder T.J.
        • Annest J.L.
        National Surveillance of emergency department visits for outpatient adverse drug events.
        JAMA. 2006; 296: 1858-1866https://doi.org/10.1001/jama.296.15.1858
        • National Center for Health Statistics
        National Hospital Ambulatory Care Survey (NHAMCS).
        • Wysowski D.K.
        • Nourjah P.
        • Swartz L.
        Bleeding complications with warfarin use.
        Arch. Intern. Med. 2007; 167: 1414-1419https://doi.org/10.1001/archinte.167.13.1414
        • Ibáñez L.
        • Vidal X.
        • Vendrell L.
        • Moretti U.
        • Laporte J.R.
        Spanish-Italian Collaborative Group for the Epidemiology of gastrointestinal bleeding. Upper gastrointestinal bleeding associated with antiplatelet drugs.
        Aliment. Pharmacol. Ther. 2006; 23: 235-242https://doi.org/10.1111/j.1365-2036.2006.02759.x
        • Buresly K.
        • Eisenberg M.
        • Zhang X.
        • Pilote L.
        Bleeding complications associated with combinations of aspirin, Thienopyridine derivatives, and warfarin in elderly patients, following acute myocardial infarction.
        Arch. Intern. Med. 2005; 165: 784-789
        • Shehab N.
        • Sperling L.S.
        • Kegler S.R.
        • Budnitz D.S.
        National Estimates of emergency department visits for hemorrhage-related adverse events from Clopidogrel plus aspirin and from warfarin.
        Arch. Intern. Med. 2010; 170: 1926-1933https://doi.org/10.1001/archinternmed.2010.407
        • Major S.
        • Badr S.
        • Bahlawan L.
        • et al.
        Drug-related hospitalization at a tertiary teaching center in Lebanon: incidence, associations, and relation to self-medicating behavior.
        Clin. Pharmacol. Ther. 1998; 64: 450-461https://doi.org/10.1016/s0009-9236(98)90076-5
        • Suh D.C.
        • Choi J.C.
        • Schein J.
        • Kim S.
        • Nelson W.W.
        Factors associated with warfarin discontinuation, including bleeding patterns, in atrial fibrillation patients.
        Curr. Med. Res. Opin. 2013; 29: 761-771https://doi.org/10.1185/03007995.2013.795142
        • Ghate S.
        • Biskupiak J.
        • Ye X.
        • Kwong W.
        • Brixner D.
        All-cause and bleeding-related health care costs in warfarin-treated patients with atrial fibrillation.
        J. Manag. Care Pharm. 2011; 17: 672-684